Document Detail


Hypersensitivity myocarditis associated with ephedra use.
MedLine Citation:
PMID:  10465246     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Ephedrine has previously been described as a causative factor of vasculitis but myocarditis has not yet been associated with either ephedrine or its plant derivative ephedra. CASE REPORT: A 39-year-old African American male with hypertension presented to Rush Presbyterian St. Luke's Medical Center with a 1-month history of progressive dyspnea on exertion, orthopnea, and dependent edema. He was taking Ma Huang (Herbalife) 1-3 tablets twice daily for 3 months along with other vitamin supplements, pravastatin, and furosemide. Physical examination revealed a male in mild respiratory distress. The lung fields had rales at both bases without audible wheezes. Internal jugular venous pulsations were 5 cm above the sternal notch. Medical therapy with intravenous furosemide and oral enalapril was initiated upon admission. Cardiac catheterization with coronary angiography revealed normal coronary arteries, a dilated left ventricle, moderate pulmonary hypertension, and a pulmonary capillary wedge pressure of 34 mm Hg. The patient had right ventricular biopsy performed demonstrating mild myocyte hypertrophy and an infiltrate consisting predominantly of lymphocytes with eosinophils present in significantly increased numbers. Treatment for myocarditis was initiated with azothioprine 200 mg daily and prednisone 60 mg per day with a tapering course over 6 months. Anticoagulation with warfarin and diuretics was initiated and angiotensin-converting enzyme inhibition was continued. Hydralazine was added later. One month into therapy, an echocardiogram demonstrated improved left ventricular function with only mild global hypokinesis. A repeat right ventricular biopsy 2 months after the first admission showed no evidence of myocarditis. At 6 months, left ventricular ejection fraction was normal (EFN 50%) and the patient asymptomatic. CONCLUSION: Ephedra (Ma Huang) is the suspected cause of hypersensitivity myocarditis in this patient due to the temporal course of disease and its propensity to induce vasculitis.
Authors:
S M Zaacks; L Klein; C D Tan; E R Rodriguez; J B Leikin
Related Documents :
15906576 - Non-traumatic giant aneurysm of a superficial temporal artery.
16284486 - Panaortitis: diagnosis via fluorodeoxyglucose positron emission tomography.
12102466 - Involvement of peripheral arteries in giant cell arteritis: a color doppler sonography ...
10465246 - Hypersensitivity myocarditis associated with ephedra use.
3584716 - Vasoconstrictor activity of coronary sinus plasma from patients with coronary artery di...
20152226 - Analysis of the long-term effects of drug-eluting stents on coronary arterial wall morp...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Journal of toxicology. Clinical toxicology     Volume:  37     ISSN:  0731-3810     ISO Abbreviation:  J. Toxicol. Clin. Toxicol.     Publication Date:  1999  
Date Detail:
Created Date:  1999-09-14     Completed Date:  1999-09-14     Revised Date:  2005-11-17    
Medline Journal Info:
Nlm Unique ID:  8213460     Medline TA:  J Toxicol Clin Toxicol     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  485-9     Citation Subset:  AIM; IM    
Affiliation:
Rush Presbyterian St. Luke's Medical Center, Chicago, Illinois 60612, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Alkaloids / adverse effects*
Drug Hypersensitivity / etiology*,  physiopathology
Ephedra
Food Additives / adverse effects*
Humans
Hypertension / chemically induced*,  drug therapy
Male
Myocarditis / chemically induced*,  drug therapy,  pathology
Plants, Medicinal / adverse effects*
Polypharmacy
Sympathomimetics / adverse effects*
Chemical
Reg. No./Substance:
0/Alkaloids; 0/Food Additives; 0/Herbalife; 0/Sympathomimetics
Comments/Corrections
Comment In:
J Toxicol Clin Toxicol. 2000;38(3):351   [PMID:  10866340 ]
J Toxicol Clin Toxicol. 2000;38(3):353-4   [PMID:  10866341 ]

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Acebutolol-induced ventricular tachycardia reversed with sodium bicarbonate.
Next Document:  Laboratory confirmation of scopolamine co-intoxication in patients using tainted heroin.